`

Leeds spice: Why Forward Leeds believes people should stop referring to those who take the drug as 'zombies'

0
Have your say

A Leeds drug and alcohol service is setting out to challenge the misinformation surrounding spice and the use of the term ‘zombie’ to describe the people who have taken it.

Forward Leeds believes likening spice users to creatures from horror films not only creates unnecessary fear among the public, but also risks further isolating vulnerable people.

Leanne Tomlinson, of Forward Leeds, want to see an end to the use of the word 'zombie' to describe people who have taken spice.

Leanne Tomlinson, of Forward Leeds, want to see an end to the use of the word 'zombie' to describe people who have taken spice.

Read more: How rise in use of spice is having an impact in Leeds city centre

Leanne Tomlinson, a manager in its early intervention and prevention team, said she had a real concern with the way the mainstream media had labelled the drug and its users.

“I think it’s dehumanising the people that use it,” she said. “The people you see on TV and around Leeds that are visible, a lot of those people are quite vulnerable and could do with help.

“To describe those people like things you see in a horror film is not very helpful. It removes them from society.”

This week the YEP is focusing on the issue of spice and the impact the drug is having on our city.

This week the YEP is focusing on the issue of spice and the impact the drug is having on our city.

She said the term ‘zombie’ created the impressed that people automatically became dangerous when they took the drug, which was not the case.

The drug is also often incorrectly described as being synthetic cannabis, when it is far more potent than cannabis and can have much more wide ranging side effects.

It was common misconceptions such as this which inspired Leanne to write a dissertation all about spice.

Read more: "There are some people that are making a lot of money from this", says detective investigating spice dealers

“It does seem there has been a lot of misinformation out there, so I think it’s really important for us as workers in our field but also for members of the public to have an understanding,” she said.

“The main thing is it’s not a synthetic cannabis. It acts on some of the same part of the brain but is up to 800 times stronger. We try to compare it to something that disassociates you like ketamine.”

Spice is actually a synthetic cannabinoid receptor agonist (SCRA) – a term that most members of the public are unlikely to have come across.

“The synthetic part of the name is because we know it’s made in a lab – it’s not herbal,” Leanne said. “The chemicals can be put onto a dried plant but that doesn’t make it natural.

“The cannabinoid receptor is the part of the brain the drug attaches onto. Cannabis is a partial agonist of those receptors, but spice is a full agonist so it fully excites those receptors.”

Effects on those who take the drug vary depending on the chemicals and their potency, but can include relaxation, altered consciousness, feeling sedated or hallucinating.

Leanne said: “Their muscles can become rigid which explains why people might be stuck in a particular position. The altered state of perception or mind might also make it seem like they’re not aware.”

Read more: Wake-up call for suspected spice dealers as police raid homes

Higher levels of intoxication or prolonged use can result in seizures, chest pains, muscle damage or unresponsiveness.

“Mostly it’s ingested by smoking so there’s all of the usual health risks with that,” Leanne said. “People that have a background of mental health illness would also be at risk of psychosis – that can last after you’ve stopped taking spice as well.”

Other long-term effects are less clear given the relatively short time the drug has been around but Forward Leeds has seen people developing a tolerance as with other substances.

It means those people may start to take the drug in greater volumes or more frequently and would rapidly go into withdrawal if they were to stop, experiencing symptoms such as nausea, uncontrollable vomiting, loss of control of bowels and heart palpitations.

“One of the difficulties is sometimes withdrawal can look like intoxication,” Leanne said. “If you’re developing a high tolerance though, it’s going to put a lot of strain on your body to be taking things that have this effect every day.”

Forward Leeds can provide support and advice to anyone concerned about their own use of spice or other substances. Visit www.forwardleeds.co.uk or call 0113 887 2477 (9am-5pm, weekdays).